Texas, 2013

Hail in Texas, May 18, 2013

May 18, 2013 · NWS LUB · 2 events in 2 counties and zones

Isolated storms developed across the far southeast Texas panhandle and northern Rolling Plains during the late afternoon and early evening hours ahead of the dryline. A couple of these storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated storms developed across the far southeast Texas panhandle and northern Rolling Plains during the late afternoon and early evening hours ahead of the dryline. A couple of these storms became severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 2:19 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 18, 2:19 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT SAT MAY 18 2013

.SHORT TERM...
LITTLE CHANGE IN THINKING TO THE ONGOING FORECAST...WITH A RISK
OF SEVERE STORMS ACROSS THE FAR EASTERN ZONES THROUGH THIS
EVENING. ELEVATED TO CRITICAL FIRE WEATHER WILL ALSO DEVELOP
ACROSS MUCH OF THE CAPROCK LATE THIS AFTERNOON...WITH ANOTHER
ROUND OF ELEVATED TO CRITICAL FIRE WEATHER FOR THE ENTIRE FA
SUNDAY AFTERNOON.

MOISTURE CONTINUES TO MIX OUT THANKS TO STRONG HEATING THIS
AFTERNOON...WITH 1930Z TEMPERATURES WELL INTO THE 90S AND
APPROACHING THE TRIPLE DIGIT MARK OFF THE CAPROCK. DEWPOINTS HAVE
FALLEN INTO THE TEENS AND 20S ACROSS MUCH OF THE CAPROCK THOUGH
LOWER TO MIDDLE 50 DEGREE DEWPOINTS WERE HANGING ON ACROSS THE FAR
EASTERN ZONES. THIS EXTREME HEAT AND DECENT MOISTURE BENEATH STEEP
MID-LEVEL LAPSE RATES WERE RESULTING IN STRONG INSTABILITY...WITH THE
LATEST LAPS ANALYSIS SHOWING 2000-3000+ J/KG OF SBCAPE GENERALLY
ALONG AND EAST OF A CHILDRESS TO LAKE ALAN HENRY LINE. SFC
CONVERGENCE IS NOT OVERLY IMPRESSIVE ALONG THE DRYLINE BUT GIVEN THE
STRONG HEATING AND RESULTING WEAKENING CAP...IT STILL APPEARS
ISOLATED TO WIDELY SCATTERED CONVECTION WILL BE POSSIBLE IN THE NEXT
FEW HOURS. THIS ACTIVITY WILL START SOMEWHERE NEAR OUR EAST ROW OF
COUNTIES...THOUGH MAY NOT STAY IN THE CWA FOR LONG. STILL...THE
MAGNITUDE OF THE INSTABILITY AND SUFFICIENT 0-6 KM SHEAR WILL
PROMOTE RAPID INTENSIFICATION FOR ANY STORMS THAT CAN DEVELOP AND
HAVE CONTINUED THE SEVERE MENTION FOR THE EASTERN ROW OF COUNTIES
THROUGH THIS EVENING. THERE IS A CHANCE ADDITIONAL STORM DEVELOPMENT
COULD TAKE PLACE ACROSS THE FAR EAST OR SOUTHEAST ZONES LATER
TONIGHT AS LARGE SCALE ASCENT FROM A NEGATIVELY TILTED TROUGH MOVING
THROUGH THE 4-CORNERS INCREASES. THUS...HAVE MAINTAINED A SLIM
THUNDER CHANCE ACROSS THE SOUTHEASTERN ZONES BEYOND 06Z.

BEYOND THE SEVERE THREAT THROUGH THIS EVENING ACROSS THE EASTERN
ZONES...HOT AND VERY DRY AIR AS SPREAD ACROSS THE CAPROCK RESULTING
IN RH VALUES DROPPING INTO THE SINGLE DIGITS. WINDS HAVE BEEN SLOW
TO INCREASE THIS AFTERNOON BUT SHOULD CONTINUE TO TREND UPWARD
FURTHER ELEVATING THE FIRE DANGER. THE LEAD WAVE WITHIN THE WESTERN
TROUGH WILL EMERGE ACROSS THE CENTRAL PLAINS SUNDAY AND THIS PULL
THE DRYLINE EVER FURTHER EAST...OUT OF THE FA...WITH WARM TO HOT
TEMPERATURES AND GUSTY AND DRY WESTERLY WINDS IN ITS WAKE.

.LONG TERM...
PLAN FEW CHANGES TO THE LONG TERM. MONDAY LOOKS SIMILAR TO SUNDAY
WITH DRY WESTERLY WINDS AND POSSIBLE FIRE WEATHER CONDITIONS. A
COLD FRONT MONDAY NIGHT SHOULD COOL THINGS DOWN A BIT FOR TUESDAY
AND WEDNESDAY. THE FRONT THEN STALLS NOT TOO FAR TO OUR
SOUTH...ALLOWING FOR A QUICK RETURN OF GULF OF MEXICO MOISTURE THE
LATTER PART OF THE WEEK. THE RETURN OF MOISTURE COINCIDES WITH AN
UPPER TROUGH DIGGING ALONG THE WEST COAST. AS SUCH...THE CONTINUED
MENTION OF THUNDERSTORMS IN THE FORECAST FOR THURSDAY THROUGH
SATURDAY LOOKS GOOD.

.FIRE WEATHER...
HOT AND VERY DRY CONDITIONS HAVE DEVELOPED WEST OF THE DRYLINE ON
THE CAPROCK THIS AFTERNOON...THOUGH WINDS HAVE BEEN SLOW TO
INCREASE. STILL...DO EXPECT THE WIND SPEEDS TO CONTINUE TO TREND
UPWARD THROUGH LATE THIS AFTERNOON...AND FOR THIS REASON HAVE LEFT
THE RED FLAG WARNING IN PLACE THROUGH 02Z. WINDS WILL TREND DOWNWARD
THIS EVENING...THOUGH THEY MAY COME UP A BIT AGAIN LATE
TONIGHT...AND RH RECOVERIES WILL BE POOR ON THE CAPROCK. WINDS WILL
TURN MORE WESTERLY AND INCREASE AGAIN ON SUNDAY...WITH THE ENTIRE
AREA EXPERIENCING HOT...DRY AND BREEZY CONDITIONS AS THE DRYLINE
PUSHES FURTHER EAST THAN TODAY. SIMILAR TO TODAY...WINDS WILL BE ON
THE FENCE REGARDING MEETING THE RED FLAG CRITERIA...BUT RH VALUES
WILL BE A SLAM DUNK...DROPPING INTO THE SINGLE DIGITS FOR MOST OR
ALL OF THE FA. TOUGH TO PINPOINT WHERE THE STRONGEST WINDS WILL BE
/AND MOSTLY LIKELY LONGER DURATION OF RED FLAG CONDITIONS WILL BE/
BUT CURRENT RUN OF MODELS TEND TO FAVOR THE NORTHERN AND WESTERN
ZONES. DID NOT GET CUTE ATTM AND INSTEAD DECIDED TO ISSUE A FIRE
WEATHER WATCH FOR THE ENTIRE AREA SUNDAY AFTERNOON/EVENING AND WILL
LET LATER SHIFTS DECIDE IF/WHERE A RFD AND RFW WILL BE MOST
APPROPRIATE.

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  88  54  84  49 /   0   0   0   0   0
TULIA         56  92  56  89  52 /   0   0   0   0   0
PLAINVIEW     58  92  58  90  53 /   0   0   0   0   0
LEVELLAND     60  93  57  91  54 /   0   0   0   0   0
LUBBOCK       61  94  60  92  55 /   0   0   0   0   0
DENVER CITY   60  92  59  91  55 /   0   0   0   0   0
BROWNFIELD    63  94  60  93  55 /   0   0   0   0   0
CHILDRESS     64  96  62  93  58 /  20   0   0   0   0
SPUR          64  97  64  95  60 /  10   0   0   0   0
ASPERMONT     70 102  65  98  62 /  20   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

23/04
Hazardous weather outlook, May 18, 2:26 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT SAT MAY 18 2013

TXZ021>044-192030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
326 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY ALONG AND EAST OF A MEMPHIS TO JAYTON
LINE. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM
ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS
IN THE VICINITY OF THE DRYLINE. AMPLE MOISTURE EAST OF THE DRYLINE
AND SOME HELP FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
WEST WILL ALLOW FOR THE POSSIBILITY OF SOME STORMS QUICKLY
BECOMING STRONG TO SEVERE. THE PRIMARY THREATS WILL BE HAIL TO THE
SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS TO 60 MPH. THERE IS A
SMALL THREAT OF AN ISOLATED TORNADO.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ON THE CAPROCK THIS
AFTERNOON AS HOT AND DRY CONDITIONS TAKE PLACE. A RED FLAG WARNING
REMAINS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS
MUCH OF THE AREA SUNDAY AND MONDAY. A FIRE WEATHER WATCH IS IN
EFFECT FOR THE ENTIRE AREA SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, May 18, 4:00 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SAT MAY 18 2013

TXZ025-031-182215-
HALL-MOTLEY-
500 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY AND HALL COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL MOTLEY COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3443 10064 3419 10082 3428 10101 3432 10099
      3432 10095 3438 10095 3453 10085
TIME...MOT...LOC 2200Z 210DEG 22KT 3431 10086
Special weather statement, May 18, 4:18 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT SAT MAY 18 2013

TXZ031-182230-
MOTLEY-
518 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY  COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MOTLEY COUNTY NEAR THE
COMMUNITY OF FLOMOT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3408 10096 3413 10105 3431 10104 3431 10077
TIME...MOT...LOC 2218Z 213DEG 24KT 3421 10099
Special weather statement, May 18, 4:34 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT SAT MAY 18 2013

TXZ025-182245-
HALL-
534 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR HALL  COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY ABOUT 11 MILES
NORTHEAST OF TURKEY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3466 10064 3451 10047 3434 10073 3447 10087
TIME...MOT...LOC 2233Z 228DEG 19KT 3447 10072
Special weather statement, May 18, 4:58 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT SAT MAY 18 2013

TXZ032-182315-
COTTLE-
558 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE  COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PADUCAH...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3398 10005 3387 10031 3402 10042 3421 10007
      3421 10005 3417 10005
TIME...MOT...LOC 2258Z 239DEG 38KT 3399 10027

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cottle

When
May 18, 4:59 PM CST
Where
Cottle County, 2 mi S of Paducah
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.991, -100.300

Local fire rescue officials observed quarter size hail south of Paducah.

Hail, Childress

When
May 18, 5:29 PM CST
Where
Childress County, 3 mi S of Tell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.327, -100.380

A local COOP observer reported quarter size hail south of Tell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440325, 440918.